FDA Warns of Risk of Brain Infection with Multiple Sclerosis Drug

The Food and Drug Administration (FDA) has issued a warning about the drug Tecfidera (dimethyl fumarate), after a patient with multiple sclerosis (MS) being treated with the drug developed a rare and serious brain infection called PML, and later died.

Information describing this case of PML – progressive multifocal leukoencephalopathy – is being added to the Tecfidera drug label. Patients taking the drug should contact their doctor immediately if they experience symptoms such as new or worsening weakness; trouble using their arms or legs; or changes to thinking, eyesight, strength or balance. The FDA says health care professionals should discontinue Tecfidera if PML is suspected.Tecfidera has been shown to be beneficial for patients with relapsing MS.  In this form of the disease, the patient has attacks (relapses), a period of time when symptoms get distinctly worse. The patient who died was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML. This is the only confirmed case of this brain infection reported in a patient taking Tecfidera, according to the FDA.

PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The virus is common virus and harmless in most people but can cause PML in patients with weakened immune systems. PML symptoms are diverse and may include progressive weakness on one side of the body, clumsiness, vision problems, confusion, and changes in thinking, personality, memory, and orientation, the FDA says. PML can lead to severe disability or death.

The drug’s manufacturer, Biogen Idec, notified the FDA when the MS patient died after developing PML. The patient had taken Tecfidera for more than four years. Prior to developing PML, the patient had a very low number of lymphocytes, a type of white blood cell. Reduced lymphocyte counts can weaken the immune system, which increases the risk for PML, the FDA explains. It is not known whether the low lymphocyte count contributed to this patient’s development of PML, or if low lymphocyte counts are a risk factor for PML in patients taking Tecfidera.

 

 

This entry was posted in Health Concerns, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.